Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Feb 20, 2022, 2:47 PM MST for 5 counties in Utah. It took effect at Feb 21, 2022, 11:00 AM MST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2022, 2:47 PM MST (21:47 UTC)
- In effect from
- Feb 21, 2022, 11:00 AM MST
- Expired
- Feb 21, 2022, 3:23 PM MST
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
Counties Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2648 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
157 WWUS75 KSLC 202147 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 247 PM MST Sun Feb 20 2022 UTZ128-130-131-210800- /O.NEW.KSLC.WI.Y.0005.220221T1800Z-220222T0200Z/ South Central Utah-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Hanksville, Big Water, and Bullfrog 247 PM MST Sun Feb 20 2022 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts to 50 mph expected. * WHERE...South Central Utah, Western Canyonlands and Glen Canyon Recreation Area/Lake Powell. * WHEN...From 11 AM to 7 PM MST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Rough conditions can be expected on area lakes including Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
850 WWUS75 KSLC 210534 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1034 PM MST Sun Feb 20 2022 UTZ128-130-131-211400- /O.CON.KSLC.WI.Y.0005.220221T1800Z-220222T0200Z/ South Central Utah-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Hanksville, Big Water, and Bullfrog 1034 PM MST Sun Feb 20 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts to 50 mph expected. * WHERE...South Central Utah, Western Canyonlands and Glen Canyon Recreation Area/Lake Powell. * WHEN...From 11 AM to 7 PM MST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Rough conditions can be expected on area lakes including Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
123 WWUS75 KSLC 211033 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 333 AM MST Mon Feb 21 2022 UTZ128-130-131-220030- /O.CON.KSLC.WI.Y.0005.220221T1800Z-220222T0200Z/ South Central Utah-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Hanksville, Big Water, and Bullfrog 333 AM MST Mon Feb 21 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...South Central Utah, Glen Canyon Recreation Area/Lake Powell and Western Canyonlands. * WHEN...From 11 AM this morning to 7 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Rough conditions can be expected on area lakes including Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
024 WWUS75 KSLC 212223 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 323 PM MST Mon Feb 21 2022 UTZ128-130-131-212330- /O.CAN.KSLC.WI.Y.0005.000000T0000Z-220222T0200Z/ South Central Utah-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell- Including the cities of Kanab, Escalante, Hanksville, Big Water, and Bullfrog 323 PM MST Mon Feb 21 2022 ...WIND ADVISORY IS CANCELLED... Occasional wind gusts to 45 mph are possible through the evening but widespread wind gusts over 45 mph are not expected, thus the wind advisory has been canceled. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 20, 5:14 AM MST, 9 hours 33 minutes earlier.
Area forecast discussion, Feb 20, 5:14 AM MST, 9 hours 33 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 514 AM MST Sun Feb 20 2022 .SYNOPSIS...A warm and dry airmass will remain in place today. A strong cold front will cross the region tonight into Monday, bringing the first round of winter weather to much of Utah and southwest Wyoming. Another system will bring accumulating snow to much of central and southern Utah Tuesday into Wednesday. && .SHORT TERM (THROUGH 00Z WEDNESDAY)...A near zonal flow aloft is in place over the forecast area this morning while upstream, a shortwave trough is approaching the PacNW from the southern BritCol coast. Ahead of this trough, clouds are in place over southern Idaho, and these should increase into northern Utah this morning and afternoon. Meanwhile, the H7 flow will turn a bit more southwesterly and increase by this afternoon while pressure falls near northwest Utah will lead to a strengthening southerly pressure gradient. This will lead to enhanced winds which should aid mixing and contribute to a continued warming trend across most valleys today. The shortwave trough is expected to drop into southern Utah by late this evening, with the associated cold front entering northern Utah by late this evening. However, the vort max associated this initial shortwave feature is progged to eject east-northeast across northwest Wyoming before shearing apart, which will cause the boundary to trend more frontolytic after it enters Utah. As such, a precipitation band which may look fairly healthy as it moves through southern Idaho is progged to fall apart over northern Utah. However, upstream, another vort max tied to a strong jet diving in from the NNW will quickly drop into Nevada, helping to carve out a broader trough across the western CONUS. The vort max will then swing towards Utah by late tomorrow morning, aiding in strengthen the cold front and reinvigorating the associated precipitation band. There is still some uncertainty as to where precipitation will intensify, but the majority of models indicate somewhere from the SL/Davis County line to central Utah County. This band of heavier precipitation will then continue to shift south trough the early evening hours, with particular focus on favored northwest-facing aspects including the I-15 corridor across central and southwest Utah. With a cold airmass moving in behind the front, precipitation type should be mostly snow for most areas, with any rain being very brief at the onset. Owing to the strengthening of the boundary, expect a period of more intense precipitation which could result in snow quickly accumulating in some areas. A limiting factor to significant accumulations will the progressive movement of the boundary, but there will still be enough snow to potentially impact travel. In addition to the snow, strong gusty winds look like a good possibility across far southern Utah ahead of and with the cold front given H7 winds 40-50kt and a favorable west-southwesterly pressure gradient during the afternoon hours. Precipitation will wind down Monday night as the upper jet turns eastward and the vort max ejects into Colorado. However, a backdoor surface cold front associated with an arctic boundary over the northern Great Plains will push across southwest Wyoming and northeast Utah, bringing much colder temperatures into the area for tomorrow night. While the cold airmass is a favorable factor for lake-effect snow, there remains some uncertainty regarding low-level moisture availability, and wind directions may not be steady enough to sustain organized bands. The next upstream trough will carve into California on Tuesday. As this trough evolves into a closed low, increasing southwest flow across Arizona and southern Utah will strengthen low-level convergence while the flow aloft becomes more diffluent. Snow is expected to develop once again across southern Utah by Tuesday afternoon. .LONG TERM (After 00Z Wednesday)...Snowy conditions are expected to be underway Tuesday evening under the influence of a long wave trough of low pressure. Cluster models remain in great agreement regarding placement and progression of the trough through Thursday. Colder air will arrive behind the trough in the latter half of the week, bringing a temperature change we haven't felt in quite a while. Bands of snow, with heavy snow possible at times, look to set up Tuesday evening into Wednesday morning across central and southern Utah. We are seeing quite the range in snowfall amount predictions at St. George for this event; ranging as low as 1/2 inch and upwards of 4 inches. NBM predictions best guess fall closer to the 2 inch amount which is right in line with WPC super ensemble plume. One thing that seems for certain at this point, is that it is going to snow at St. George. Potentials at this time indicate a nearly 100% chance for seeing measurable snow; 80% chance for one inch or more of snowfall; 50% chance of 2 inches or more and 10% chance of 4 inches or more. Snow amounts in the mountains are forecast to range from 6 to 12 inches during this period and 2 to 5 inches in the lower elevations. Western and northern Utah locations to southwest Wyoming will see a much lowered chance for precipitation Tuesday evening. Chances for snow along the Wasatch Front Tuesday evening into Wednesday morning are not zero, but not necessarily high either. There is a chance some moisture will wrap around the low enough with the best chances snow will fall again in the overnight hours. We are forecasting a trace to a 1/2 inch of potential snow accumulations in this area during this time. For the remainder of Wednesday, conditions look on track to clear from west to east as the trough gradually exits into Colorado. An additional inch or two is forecast in the central and southern Utah mountains as this transition occurs. For Thursday and Friday, relatively quiet weather conditions are expected outside of the cooler temperatures in store. We will be monitoring for weaker shortwaves that are likely to pass through the region. The question will be how much moisture will be associated with these shortwaves and whether they will be enough to produce any snow. If yes, the question then becomes how much and at what times. The weekend is looking dry and warmer under a building ridge from the southwest. && .AVIATION...KSLC...Light southeast winds and VFR conditions will prevail this morning. Winds are forecast to increase out of a southerly direction this afternoon. A shift in winds from the northwest is forecast around 6z as a frontal boundary passes the terminal. Lowering CIGs are expected this evening into tomorrow morning becoming MVFR by tomorrow morning. A chance for snow will accompany these lowered CIGs. REST OF UTAH AND SOUTHWEST WYOMING...Breezy southwest and southerly winds are expected this afternoon with VFR conditions anticipated today. A frontal boundary will pass through northern Utah and southwest Wyoming overnight, shifting winds out of a northwest to northerly direction. Snow showers will arrive along this boundary. Look for lowering CIGs in northern Utah and southwest Wyoming later this evening into the overnight hours with areas of MVFR conditions by tomorrow morning. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng/NDeSmet For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 3:12 PM MST | Winter Storm Watch | SLC | Beaver, Emery, Garfield, Iron, Juab, Kane and 7 more | 25 hr |
| Feb 20, 3:12 PM MST | Winter Weather Advisory | SLC | Beaver, Box Elder, Cache, Carbon, Davis, Duchesne and 19 more | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.